Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Amarillo, TX

June 1, 2003Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 1, 2003, 4:51 PM CDT for Armstrong County, Carson County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 4:51 PM CDT (21:51 UTC)
Expired
Jun 1, 2003, 5:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 53 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-553 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS54 KAMA 012151
SVRAMA
TXC011-065-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTH OF WHITE DEER TO 18
  MILES SOUTHWEST OF GOODNIGHT...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  WHITE DEER...SKELLYTOWN...GROOM AND GOODNIGHT

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3479 10110 3475 10110 3476 10146 3557 10122
          3556 10109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:35 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 1, 2:35 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT SUN JUN 01 2003

STARTING TO GET BUSY WITH STORMS FIRING UP TO THE NW AND ALSO IN OUR
CWA...SO DISCUSSION WILL BE SHORTENED. A RATHER ACTIVE WX PATTERN IS
EXPECTED TO REMAIN INTACT MUCH OF THIS WEEK FEATURING A SLOWLY
RETROGRADING W COAST RIDGE AND CNTRL/ERN US TROF. PNHDLS WILL BE IN
NW FLOW ALOFT WITH A SERIES OF EMBEDDED SHORTWAVE TROFS DIVING SEWD
DURING NEXT FEW DAYS. ONE SUCH SYSTEM ALREADY BEGINNING TO AFFECT
THE AREA WITH TSTMS ALONG AND E OF THE ROCKIES MOVG SEWD PLUS SOME
ISOLATED STORMS IN OUR CWA. SVR POTENTIAL STILL LOOKS GOOD FOR TNGT
WITH MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL...AND WILL
RETAIN IN THE ZONE PCKG. LOCALLY HEAVY RAIN PSBL ESPECIALLY ERN ZNS.

AFTER THIS SYSTEM MOVES SEWD BY EARLY MON MORNING...THERE SHOULD BE
A LULL IN THE PRECIP SO HAVE LOWERED POPS TO 10 PERCENT WITH NO
MENTION IN ZONES. A REPEAT PERFORMANCE EXPECTED BOTH MON NIGHT AND
TUE/TUE NIGHT. ALL MODELS TO A VARYING DEGREE ALSO DEPICT ABOUT 2 OR
3 COLD FRONTS TO MOVE THROUGH THIS WEEK AS WELL. COMBINATION OF HARD
TO TIME SHORTWAVE TROFS WITHIN THE NW FLOW PLUS ANY LEFTOVER
BOUNDARIES FROM TSTM COMPLEXES THAT FORM NEXT FEW DAYS SUGGESTS MORE
OF A BROADBRUSH IN ORDER AS FAR AS POPS CONCERNED...WITH THE
SPECIFICS BECOMING BETTER DEFINED AS TIME GETS CLOSER. WILL CONTINUE
WITH SLGT CHC TO CHC POPS THRU FRIDAY NIGHT. IF MEDIUM RANGE MODELS
ARE GOING TO VERIFY...COULD BE SOME DRIER WX FOR SAT AND SUN AS
UPPER FLOW BECOMES A BIT MORE WESTERLY. WILL KEEP PREVIOUS FCSTR
IDEAS INTACT AND OMIT POPS FOR SAT AND SUN AT THIS TIME. AS FOR
MODEL PREFERENCE...HAVE BLENDED WITH ETA/GFS FOR FIRST 3 DAYS AND
ECMWF/GFS FOR DAYS 4 THROUGH 7. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    58 84 58 83 / 50 10 40 30
BEAVER      59 82 59 82 / 50 10 40 30
BOISE CITY  53 80 56 80 / 40 10 40 30
BORGER      58 83 59 83 / 50 10 40 30
BOYS RANCH  58 83 58 83 / 40 10 40 30
CANYON      59 84 59 84 / 50 10 40 30
CLARENDON   61 86 62 86 / 50 10 40 30
DALHART     55 82 56 82 / 40 10 40 30
GUYMON      57 82 57 82 / 50 10 40 30
HEREFORD    59 84 59 84 / 40 10 40 30
LIPSCOMB    59 84 62 84 / 50 10 40 30
PAMPA       58 84 60 84 / 50 10 40 30
SHAMROCK    61 86 62 86 / 50 10 40 30
WELLINGTON  62 87 62 87 / 50 10 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 1, 1:00 PM CDT, 3 hours 51 minutes before
OKZ001>003-TXZ001>020-021200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND AGAIN
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...
ISOLATED LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY IN THE EASTERN
AND SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND AGAIN
TUESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TUESDAY.

SP

In the hours before

Local storm report, Jun 1, 4:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
0432 PM CDT SUN JUN 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    AMARILLO                  TX   0.75 IN HAIL
06/01/03   POTTER                         REPORTED BY NWS TRIANED
                                          SPOTTER.

WINGENROTH

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.